Virginia, 2001

Lightning Strike in Virginia, May 16, 2001

May 16, 2001 · NWS RNK · 1 event in 1 county or zone

Lightning during the early morning of the 16th struck a barn in Check, starting a fire that damaged the barn, farm equipment, and a truck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Lightning during the early morning of the 16th struck a barn in Check, starting a fire that damaged the barn, farm equipment, and a truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:05 AM EST, 25 minutes earlier.

Area forecast discussion, May 16, 2:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 AM EDT WED MAY 16 2001

MUCH NEEDED WET PATTERN TO CONT THRU FRI. WEAK IMPULSE ALONG
TIGHT BAROCLINIC/THETA GRAD CONTG TO PRODUCE A TRAIN OF SHRA/TSRA
FROM SE WVA INTO SOUTHSIDE VA ATTM. RADAR STARTING TO SHOW A DECRS
IN CVRG OVER CNTRL WVA AS NEXT ROUND OF COLDER CLOUD TOPS SHIFTS A
BIT FARTHER WEST OVER SRN OH. GIVEN EXIT OF INIT MCS PRODUCED VORT
EARLY ON PER ETA AND DECRSG UVV MOST SPOTS THINK WILL SEE A BIT OF A
LULL IN ACTION INTO EARLY AFTN BEFORE NEXT WAVE ARRIVES BY EVE. PSBL
EXCEPTION ACROSS SW VA CTYS THAT HAVE SEEN LTL ACTIVITY SO FAR AS
85H THETA GRAD SHIFTS A LTL WWD AND WHERE TRAJ OF NEXT BATCH OF LIFT
APRS HEADED. THUS PLAN TO LEAN MORE TWD LKLY POPS TDY SW AND EARLY
LWB-ROA-DAN CORRIDOR OTRW GNRLY CHCY CVRG APRS IN ORDER.

TNGT...CONCERNS AGAIN WITH NEXT RATHER STRONG MCS/WAVE IN NW FLOW
ALOFT DROPPING SEWD AS WAA ATTEMPTS TO LIFT SFC WARM FRONT BACK NEWD
THRU THE AREA. ETA MUCH MORE AGGRESSIVE WITH OMEGA/QPF WHILE AVN/NGM
SIMILAR BUT WEAKER/FASTER WITH SPEED MAX ZIPPING SEWD. PER FAVORED
NOCTURNAL DVLPMENT OVER THE PAST COUPLE OF NGTS WILL BUMP UP POPS TO
LKLY MOST ZONES ALTHO NOT AS WET AS THE ETA ATTM. MAY AGAIN HAVE
ANOTHER TRAINING/ISOLD SVR SITU THIS EVE WITH VEERING ALOFT AND
SHARP CORFIDI/THICKNESS PATTERN SO WILL ISSUE SPS PER DAY1 OUTLOOK.
THU...APRS BAROCLINIC/THETA ZONE TO BREAK DOWN AS 85H FLOW BCMS MORE
WESTERLY AND UPR BLOCK ALONG THE COAST LIFTS OUT. WITH PLENTY OF RH
ARND AND HEATING WILL NEED TO LEAVE CHCY POPS ESPCLY OVER THE
RIDGES. MAY SEE A BREAK THU NGT BEFORE LIFT INCRS WITH NEXT APCHG CD
FRONT FRI/FRI NGT. BASED ON QUICK INCRS IN ETA RH TRANSPORT BY FRI
MORN WILL CONT CHCY POPS ESPCLY FRI AFTN. RETURN TO DRY WX ON TRACK
FOR THE WEEKEND AND BEYOND AS UPR FLOW BCMS ZONAL AND SFC RIDGING
REMAINS IN PLACE.

TEMPS TRICKY WITH RAIN EARLY...WARM FRONT ACROSS THE AREA AND PSBL
BREAKS IN CLDNS BY THIS AFTN. MAY BUMP UP A NOTCH TDY IN SPOTS AS
WELL AS THU PER MORE WAA OTRW OK.

FCSTID = 10
ROA   72  56  74  61 /  60  70  30  30
LYH   69  54  73  61 /  30  60  30  30
DAN   72  57  74  61 /  50  70  30  30
BLF   70  56  72  55 /  50  60  30  40
LWB   68  54  70  54 /  50  60  30  30
BCB   71  55  73  55 /  40  60  30  40
TNB   72  57  73  55 /  50  60  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, May 15, 9:16 PM EST, 5 hours 14 minutes before
NCZ004>006-VAZ011-013-014-017>019-022-023-032>034-043-044-058-
WVZ042>045-160800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EDT TUE MAY 15 2001

CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS OUR
REGION TONIGHT. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE
EXPECTED...AS WELL AS BRIEF HEAVY RAINS...AND POSSIBLY SMALL HAIL
AND GUSTY WINDS. RAINFALL RATES AS MUCH AS AN INCH IN LESS THAN ANu
HOUR WILL ALSO OCCUR WITH THESE STORMS. FOR YOUR SAFETY...SEEK A
STURDY INDOOR SHELTER...AWAY FROM ELECTRICAL APPLIANCES AND WINDOWS.
IF TRAVELING...WATCH FOR PONDING OF WATER ON THE HIGHWAYS.

07

The radar

The Roanoke radar (KFCX), 13 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Floyd

When
May 16, 2:30 AM EST
Where
Floyd County, Check
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243582.